News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: Temporary trouble walking after waking up and dizziness.


 vxnrh - Tue Nov 04, 2003 2:24 pm

Every now and then I will wake up for work and have problems walking. I feel like the floor is tilted and I feel slack. It has only happened a few times this year, but has repeated causing me some concern. I usually lean to the right side and need the wall to support me when I walk. I feel groggy and sometimes dizzy. Once I get walking normal it still takes a few hours for the dizziness and spaciness to wear off. Is this normal? It doesn't happen often, but has me concerned.
 Dr. Tamer Fouad - Wed Nov 05, 2003 8:05 pm

User avatar Dizziness upon standing in your case seems to caused by postural hypotension. This type of dizziness, faintness or light-headedness results from a decrease in blood flow to the brain, due to a drop in blood pressure upon standing up.

At one time or another, we’ve probably all experienced mild postural hypotension from standing up too quickly. As long as it occurs only occasionally, there’s little cause for alarm.

But chronic postural hypotension can be a debilitating condition, associated with increased risk of injury from accidents and falls, and obviously is a cause for concern. Persistent light-headedness or faintness upon standing may be a symptom of a serious underlying disorder. Anyone with this problem should be seen by their physician.

Some causes of chronic postural hypotension:
Dizziness upon standing, from postural hypotension, usually means that either something has gone awry with the circulatory reflexes, or for some reason, the body’s fluid volume is depleted:

1) Blockade of the normal heart or blood vessel response: Some medications impair the circulatory reflexes by blocking transmission of the message from the involuntary nervous system to the heart and blood vessels. This is the mechanism of action of some blood pressure medications such as beta blockers and alpha blockers, and a number of other medications. Postural hypotension is one of the more common side effects associated with these types of drugs.

2) Involuntary nervous system dysfunction: Postural hypotension can be caused by a number of conditions and diseases which affect the involuntary nerves, such as diabetes, alcoholism, nutritional deficiencies, and other nervous system disorders.

3) Inadequate blood volume: If there isn't enough fluid volume in the blood vessels, then the circulatory reflexes can't restore normal blood pressure. This can happen in any condition which causes dehydration, which may be due to inadequate oral intake, vomiting, diarrhea, or other causes of excessive fluid loss, such as overuse of diuretics, failure of the adrenal glands, and blood loss.

Sometimes the cause of postural hypotension is unknown (idiopathic, Shy-Drager syndrome).

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here